Texas, 2006

Drought in Texas, August 1 to 31, 2006

August 1 to 31, 2006 · NWS LUB · 19 events in 19 counties and zones

S. were alleviated by late August over the west Texas South Plains region.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$26 million
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The long-term drought conditions that began in late 2005 over much of the Southern Plains of the U.S. were alleviated by late August over the west Texas South Plains region. Extreme (D3) drought conditions were observed during the first few weeks of August over the extreme southeastern Texas Panhandle and the northern Rolling Plains. Severe (D2) drought conditions encompassed areas along and east of the Interstate 27 corridor north of Lubbock, then westward toward the southwestern South Plains during early August. Rainfall over the extreme southwestern panhandle and the northwestern South Plains in late July helped to reduce the impact of drought there by early August.A series of widespread rainfall events commenced during the second half of the month, with localized instances of flash flooding observed. These events quickly brought year-to-date rainfall totals up to approximately 85% of climatological averages. By the end of August, severe (D2) drought conditions were restricted to the eastern and southern Rolling Plains. Local farmers and agricultural officials, however, continued to report losses through mid August. Estimates indicated that an additional 200,000 acres of cotton were lost, or deemed to have low yield potential, as a result of the drought. This after 98% of the dryland cotton crops area-wide failed to emerge in previous months. In addition, many area ranchers continued to sell cattle pre-maturely due to drought-related hardships. The lack of rain during the growing season resulted in poor hay crops. This caused the price of hay to exceed $130 per ton; up from only $80 per ton one year ago. Ranchers have had difficulty affording hay to feed the cattle, thus many head of cattle have been sold at very early ages resulting in lower selling prices.The impact of the ongoing long-term drought on the local economy in 2006 through the month of August was an estimated $221 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 31, 2:19 PM CST, 9 hours 41 minutes earlier.

Area forecast discussion, Jul 31, 2:19 PM CST, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
319 PM CDT MON JUL 31 2006

.SHORT TERM...
SOUTH PLAINS CONTINUES TO BE SANDWICHED BETWEEN AND STRONG SURFACE
TROUGH EXTENDING FROM SOUTHEAST COLORADO TO EASTERN NEW MEXICO AND
HIGH PRESSURE OVER THE GULF COAST STATES. THE LOW LEVEL FLOW AROUND
THE TWO SYSTEMS HAS KEPT A STEADY FLOW OF LOW LEVEL MOISTURE INTO
THE REGION. TX TECH MESONET SITES REPORTING DEWPOINTS IN THE UPPER
50S TO LOWER 60S AREAWIDE THIS AFTERNOON. THE HIGHER DEWPOINTS HAVE
KEPT CRITICAL FIRE WEATHER ELEMENTS AT BAY.

STAGNANT UPPER LOW/SHEAR AXIS CONTINUES OVER CENTRAL NEW MEXICO PER
ENHANCED WATER VAPOR LOOP. WEAK IMPULSES OF ENERGY WILL ROUND THE
BASE OF THE UPPER LOW AND PIVOT INTO WESTERN SECTIONS OVER THE
REMAINDER OF THIS AFTERNOON AND EVENING. VORTICITY LOBES ASSOCIATED
WITH THE WEAK IMPULSES COMBINED WITH CONVERGENCE ALONG THE PRESSURE
TROUGH WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
EXTREME SOUTHWEST PANHANDLE AND WESTERN SOUTH PLAINS THROUGH THIS
EVENING. A FEW OF THE STORMS COULD BE STRONG WITH WIND GUSTS THE
MAIN THREAT. PRECIPITABLE WATERS PER 12Z RAOBS WERE IN THE 1.50
INCH RANGE SO A FEW HEAVY DOWNPOURS WILL BE POSSIBLE...MAINLY WEST.

LOW LEVEL JET PROGGED TO INCREASE TONIGHT SO HAVE RAISED OVERNIGHT
MIN TEMPS A FEW DEGREES...ESPECIALLY OVER THE ROLLING PLAINS WHERE
BETTER MOISTURE WILL FOCUS.

MIXING WILL CAUSE BREEZY CONDITIONS MOST SECTION TOMORROW WITH HOT
TEMPERATURE LIKELY ONCE AGAIN. SCATTERED AFTERNOON AND EVENING
STORMS A POSSIBILITY AS CONVERGENCE INCREASES ALONG THE PRESSURE
TROUGH AND SHEAR AXIS TO THE NORTH AND WEST. KW

.LONG TERM...
BASIC PATTERN THROUGH EXTENDED PERIOD IS FOR A MID/UPPER LEVEL
RIDGE TO EXTEND EASTWARD FROM THE ROCKIES INTO THE SOUTHEAST
CONUS...A TROF ALONG THE WEST COAST AND NEAR ZONAL FLOW ACROSS
THE NORTHERN TIER OF THE U.S. THE UPPER LOW CURRENTLY OVER
NORTHERN NEW MEXICO TO CONTINUE TO BE SHEARED OUT AS IT MOVES
INTO WESTERN KANSAS BY TUESDAY. A WEAK SHEAR AXIS TO REMAIN
OVER EASTERN NEW MEXICO...ON WESTERN PERIPHERY OF THE RIDGE
THROUGH THE END OF THE WEEK. WILL THUS CONTINUE SLIGHT CHANCE
POPS ACROSS NORTHWEST ZONES FOR TUESDAY NIGHT. WEAK COLD FRONT
TO MOVE INTO THE PANHANDLES WEDNESDAY...MOVING THROUGH THE SOUTH
PLAINS WEDNESDAY NIGHT. FRONT EXPECTED TO STALL OVER THE PERMIAN
BASIN ON THURSDAY BEFORE WASHING OUT. WILL CONTINUE CHANCE POPS
WEDNESDAY AND WEDNESDAY NIGHT THEN TAPERING OFF ON THURSDAY. BY
FRIDAY EXPECT MOST OF ACTIVITY TO BE NEAR THE NEW MEXICO STATE
LINE WITH MAINLY ISOLATED CONVECTION TO THE EAST. BY THE WEEKEND
UPPER LEVEL RIDGE IS EXPECTED TO BUILD FURTHER TO THE WEST...
SHIFTING SHEAR AXIS INTO WESTERN AND CENTRAL NEW MEXICO WITH
MOST OF THE PRECIPITATION BEING SHUNTED OFF TO OUR WEST.
CANNOT RULE OUT POSSIBILITY OF ISOLATED SHOWERS MOVING INTO
WESTERN ZONES OUT OF NEW MEXICO DURING THE EVENING AND NIGHT.
WILL HOWEVER NOT MENTION IN ZONES ATTM. MAXIMUM TEMPERATURES
TO DROP DOWN TO NEAR NORMAL FOR THURSDAY AND FRIDAY THEN CLIMB
BACK ABOVE NORMAL FOR THE WEEKEND. NOT MUCH CHANGE FOR MINS
WITH MID TO UPPER 60S OVER THE WEST AND LOWER TO MID 70S OFF
THE CAPROCK.

&&

.FIRE WEATHER...
LOW LEVEL MOISTURE REMAINED HIGHER TODAY AS THE LOW LEVEL FLOW
CONTINUED TO FETCH MOISTURE IN FROM THE SOUTH. RH AND 20 FOOT WIND
VALUES HAVE REMAINED ABOVE CRITICAL LEVELS TODAY SO NOT ANTICIPATING
MUCH OF A FIRE WEATHER THREAT THE REMAINDER OF THE EVENING. KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        69  93  67  91 /  30  20  20  30
TULIA         69  94  72  92 /  20  20  20  30
PLAINVIEW     71  93  70  94 /  20  10  10  30
LEVELLAND     68  93  70  95 /  20  10  20  30
LUBBOCK       74  95  72  96 /  20  10  10  30
BROWNFIELD    69  94  71  96 /  20  10  10  20
CHILDRESS     76  99  74  99 /  10  10  10  30
SPUR          75  98  74  97 /  10  10  10  20
ASPERMONT     78 100  76 100 /  10  10   0  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/08
Hazardous weather outlook, Jul 31, 10:50 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1150 PM CDT MON JUL 31 2006

TXZ021>044-011100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1150 PM CDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW..

In the hours before

Local storm report, Jul 31, 7:38 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
838 PM CDT MON JUL 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     2 S BROWNFIELD          33.15N 102.27W
07/31/2006  M65 MPH          TERRY              TX   MESONET

            MEASURED BY THE WEST TEXAS MESONET

&&

GS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Briscoe

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Briscoe forecast zone
Crop damage
$26 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Childress

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cottle

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Kent

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
King forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lubbock

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Stonewall

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Hockley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Terry

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525131, 5525132, 5525133, 5525134, 5525135, 5525136, 5525137, 5525138, 5525139, 5525140, 5525141, 5525142, 5525143, 5525144, 5525145, 5525146, 5525147, 5525148, 5525149.